Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

May 17, 2021Braxton County, West Virginia

NWS Charleston, WV issued this special weather statement at May 17, 2021, 2:41 PM EDT for Braxton County, West Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 2:41 PM EDT (18:41 UTC)
Expired
May 17, 2021, 4:15 PM EDT
In force
94 min
Issued by
NWS Charleston, WV

County Braxton County, WV

The radar

The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS81 KRLX 171841
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
241 PM EDT Mon May 17 2021

WVZ519-172015-
Northwest Nicholas-
241 PM EDT Mon May 17 2021

...AN AREA OF HEAVY RAINFALL AFFECTING NORTH CENTRAL NICHOLAS 
COUNTY...

At 238 PM EDT, heavy rain had fallen over Birch River, or 12 miles 
south of Sutton. The the rain was nearly stationary, but had 
diminished in intensity.

Torrential rainfall of up to two inches occurred, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Locations impacted include...
Birch River.

This includes Route 19 between mile markers 58 and 61.
 
Excessive runoff from heavy rainfall will cause elevated levels on 
small creeks and streams, and ponding of water in urban areas of 
Birch River, highways, streets and underpasses, as well as other 
poor drainage areas and low lying spots.

LAT...LON 3846 8070 3849 8080 3849 8082 3850 8086
      3851 8087 3856 8078 3855 8078 3852 8074
      3854 8073 3851 8068
TIME...MOT...LOC 1838Z 038DEG 1KT 3850 8080 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 17, 11:31 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 17, 11:31 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1131 AM EDT Mon May 17 2021

.SYNOPSIS...
A warm front brings showers this afternoon and Tuesday, and
then sets us up for a very warm and mainly dry stretch Wednesday
through the weekend, as high pressure builds surface and aloft.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM Monday...

Forecast on track, as showers along a warm front slicing
through the forecast area from northwest to southeast, drift
slowly northeast.

As of 600 AM Monday...

Made some tweaks to nudge PoPs a bit further north to reflect
observed radar/mesoanalysis. Also adjusted morning lows down a
bit over the northeast where skies remained mainly clear longer
than previously forecast. This has also allowed some valley fog
to develop in these locations.

The main area of precipitation is still anticipated to be along
the elevated warm front as previously mentioned. Synoptic lift
associated with the aforementioned jet streak is also yielding
some likely virga on radar at this hour north of the elevated
warm front.

As of 135 AM Monday...

An elevated warm front, associated theta-e advection and synoptic
ascent associated with the right rear quadrant of a departing 100KT
H250 jet core will yield a fairly narrow swath of mainly light
rainfall roughly oriented WNW-ESE early this morning into the
afternoon. Models have continued to spatially separate these
features to some degree, so not expecting to squeeze much more than
a quarter of an inch of rain at best through the early afternoon
before synoptic ascent fades. Deep moisture remains once the
stronger forcing departs and any degree of surface heating should
yield some modest conditional instability yielding some showers
possibly just tall enough to produce some charge separation.
With this in mind, have coded up some isolated thunder coverage
for this afternoon, but probability seems pretty low at this
point.

Deep moisture remains in place overnight with some hit and miss
elevated showers possible with any passing weak ripples, but most
should stay dry. Cloud cover likely limits significant fog formation
overnight, but would expect at least some patchy mist in the valleys
by daybreak.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...

On Tuesday, scattered showers and isolated to scattered
thunderstorms are possible mainly in the afternoon and evening due
to daytime heating and passing shortwave. Any showers and storms
that do develop are expected to taper off overnight. Meanwhile, an
upper level ridge will begin building into the area. Diurnally
driven showers and storms may again possible for Wednesday though
chances will be rather low as the upper level ridge continues to
strengthen.

Temperatures are expected to be near seasonable Tuesday, then well
above normal for Wednesday with afternoon highs projected to climb
into the 80s in the lowlands and 60s to upper 70s in the mountains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 AM Monday...

Dry weather is expected for Thursday and Friday with high pressure
in control of the area beneath upper level ridging. The weekend
becomes a bit more uncertain. While both the the GFS and ECMWF
indicate some shortwave energy is likely to pass through during
the weekend, the ECMWF maintains much drier conditions than the
GFS. For this update, have maintained chances for showers and
possibly some thunderstorms during the weekend.

Temperatures are expected to remain around 10 degrees above
normal through the weekend.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
As of 600 AM Monday...

A slow moving warm front coupled with a passing upper level
disturbance will provide a focus for rain this morning into
early this afternoon, initially mainly along I-64 slowly lifting
north affecting CRW/HTS/BKW. Visibilities here will fall into
the MVFR range as the rain moves through with ceilings following
suit. As steadier precipitation tapers off early this afternoon
with the departure of the aforementioned upper level
disturbance, additional pop-up showers and perhaps a few rumbles
of thunder will be possible at all terminals.

Despite cloud cover lingering overnight tonight, at least some
patchy valley fog will likely develop by Tuesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Visibility and ceiling restrictions may
vary in the vicinity of a slow moving warm front this morning
into this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
Mountain valley fog possible Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP/JLB
NEAR TERM...TRM/JP
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...JP
Hazardous weather outlook, May 17, 3:41 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
341 AM EDT Mon May 17 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-180745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
341 AM EDT Mon May 17 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
241 PM EDT Mon May 17 2021

WVZ519-172015-
Northwest Nicholas-
241 PM EDT Mon May 17 2021

...AN AREA OF HEAVY RAINFALL AFFECTING NORTH CENTRAL NICHOLAS
COUNTY...

At 238 PM EDT, heavy rain had fallen over Birch River, or 12 miles
south of Sutton. The the rain was nearly stationary, but had
diminished in intensity.

Torrential rainfall of up to two inches occurred, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Birch River.

This includes Route 19 between mile markers 58 and 61.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas of
Birch River, highways, streets and underpasses, as well as other
poor drainage areas and low lying spots.

LAT...LON 3846 8070 3849 8080 3849 8082 3850 8086
      3851 8087 3856 8078 3855 8078 3852 8074
      3854 8073 3851 8068
TIME...MOT...LOC 1838Z 038DEG 1KT 3850 8080

12

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.